Colorado, 2018

High Wind in Colorado, February 17, 2018

February 17, 2018 · NWS PUB · 3 events in 3 counties and zones

Strong winds, gusting in excess of 80 mph at times were noted over sections of the El Paso and Teller county during the the early morning hours of the 17th. Some of the higher reported wind gusts with this system included a wind gust of 80 mph at the Pikes Peak Summit and an impressive 85 mph wind gust at the Air Force Academy.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds, gusting in excess of 80 mph at times were noted over sections of the El Paso and Teller county during the the early morning hours of the 17th. Some of the higher reported wind gusts with this system included a wind gust of 80 mph at the Pikes Peak Summit and an impressive 85 mph wind gust at the Air Force Academy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 17, 12:24 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 17, 12:24 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1224 AM MST Sat Feb 17 2018

.UPDATE...
Issued at 1213 AM MST Sat Feb 17 2018

Updated to issue a high wind warning for El Paso County, generally
along and west of I-25. The Air Force Academy has seen gusts in
the 55 to 60 mph range.  Mozley

&&

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM MST Fri Feb 16 2018

...Winds across the high country increase tonight...

Marginal high winds will be possible later tonight in the Pikes Peak
region with timing of strongest gusts in the 09-12z window. Wind
gusts could get close to high wind criteria (75 mph mts)...but
appears to stay confined mainly to the higher east facing slopes of
the Ramparts. Model cross-sections look much more favorable for mtn
wave activity farther north and various model soundings either lack
a mtn top inversion or place it a bit too low in elevation.  Overall
it looks like a marginal event so no high wind highlights
anticipated with this package.  Will put wind gusts in the 60-70 mph
range for the Teller county zone and wouldn't be surprised to see a
few wind gusts in the 55 mph approaching 60 mph range just west of
the AFF.  Another area that could see near high winds will be in the
lee of the Sawatch range. These areas will be watched closely in
latest high res model runs.  Elsewhere...northwest flow is not as
favorable for downslope high winds.

Otherwise...should see a drop in temperatures this evening for all
areas...though high cloudiness will initially help hold temperatures
up a few degrees.  With lee trof deepening overnight temperatures
will likely warm towards 12z along the lower eastern slopes as
westerlies kick in.  There could be an isolated snow shower across
the northern portions of the central mountains tonight but not
expecting much in the way of accumulations.

Much warmer temperatures expected for Saturday as skies will be
sunny and mountains will experience downslope warming.  Most of the
plains will stay in south southeasterly flow on the east side of the
surface trof...but even here mixing should allow for a good recovery
in temperatures with readings back in the 50s and lower 60s.  Could
be some spotty areas of near critical fire weather conditions along
the southern I-25 corridor Saturday afternoon but winds look to be
the limiting factor so no highlights expected. -KT

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM MST Fri Feb 16 2018

Saturday night-Sunday...West to southwest flow aloft increases
across the region through the day Sunday, as Eastern Pacific energy
moves onshore across the Pacific Northwest Coast. Breezy to windy
conditions expected across the higher terrain, with model soundings
and cross-sections indicating the potential for strong downslope
winds across the lower eastern slopes of the Sangre de Cristo Range
and the Southern I-25 Corridor late Saturday night through Sunday
morning. For now, I have increased winds with gusts in the 50 to 60
mph in the grids through this period, and we will continue to
monitor models for possible highlights in the near future. Warm
downslope flow will allow temps to warm into the 60s to lower 70s
across the Eastern Plains on Sunday. Breezy west to southwest
winds will mix down across the Plains in the afternoon, leading to
the potential for critical fire weather conditions. Will wait on
issuing any fire weather hightlights at this time, though any
outdoor burning plans should be postponed on Sunday.

Sunday night-Tuesday...Current models continue to dig the Pac
Northwest system into the Great Basin and lift it out across Rockies
in the late Sunday night through Tuesday timeframe, however, they
continue to indicate run to run differences on strength and timing
of said system. The GFS remains faster and not as amplified with
the trough, where as the ECMWF is most amplified and slowest, with
the NAM in between both solutions. All solutions point to
increasing chances of precipitation along and west of the ContDvd
Sunday night, with snow likely across the ContDvd Monday and
Monday night. Definitely could see highlights across the Dvd for
snow and blowing snow through through this time frame, with the
latest NAM the most bullish with amounts of 1 to 2 feet, highest
across the Southwest Mountains. Moderate to strong winds expected
over and near the higher terrain Sunday night, again with the
potential for high warning criteria being met, especially across
the Southern Mountains and lower eastern slopes.

Precipitation across the Eastern Mountains and Plains will depend on
how far the system digs, with the GFS keeping most of precipitation
along and north of the Palmer Divide, whereas the ECMWF solution
brings better chances of precipitation to the Eastern Mountains
through the Southern I-25 Corridor, though the 1612Z run of the EC
is not as wet as previous runs. Blended model pops continue to lean
towards the wetter solution for Southern Colorado. Highs on Monday
will be tricky across the Eastern Plains, with much cooler air
pushing in from the North through the day. Regardless of
precipitation, Monday night through Tuesday night look to be on the
chilly side, with highs only in the 20s and 30s across the Plains
Tuesday and lows in the single digits and teens.

Wednesday-Friday...Continued west to southwest flow aloft will lead
to a slow warming trend across the area through the end of the work
week. Dry conditions look to return to Eastern Colorado, with the
potential for snow across the ContDvd through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1014 PM MST Fri Feb 16 2018

VFR at all taf sites tonight and Sat. Downslope w-nw winds should
stay closer to the high terrain west of KCOS through the night,
but can't rule out rotor occasionally drifting far enough east to
produce a brief period of 30-40 kt gusts for a few hrs toward 12z.
Chances look too low to mention in the taf, but will need to
monitor. At KPUB, prevailing w-nw wind will be occasionally gusty
through the night as mid level flow is nearly aligned with the
Arkansas Valley, with some brief period of gusts 15-25 kts
possible.

Over the mountains, strong west winds expected with significant
mountain wave and turbulence in the lee of most ranges through the
night and into Sat morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 AM MST this morning for COZ084-085.

&&

UPDATE...MOZLEY
SHORT TERM...KT
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Feb 16, 6:01 PM MST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
601 PM MST Fri Feb 16 2018

COZ058>089-093>099-180115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
601 PM MST Fri Feb 16 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Strong westerly winds, with gusts of 50 to 70 mph, will be
possible across the higher terrain late tonight and into early
Saturday morning. The strongest winds are expected across the
Central Mountains and into the Pikes Peak Region. Gusts to near
60 mph may also be possible in the lee of Rampart Range, along
the lower eastern slopes west of the I-25 Corridor early Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds are again possible Sunday morning and Monday morning,
especially across the Southeast Mountains and Southern I-25
Corridor. Winds will be strongest late Sunday night into Monday
morning. In addition, periods of high fire danger are possible
Saturday and Sunday.

A storm system will moving across the area on Monday into Tuesday.
Southwesterly flow will lead to nearly continuous snowfall for the
San Juan Range. Less favorable flow should lead to less totals
over Central Mountains. A bit of light snow will also be possible
over the Palmer Divide by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible in the lee of Rampart Range later tonight.

23/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 17, 1:34 AM MST to 4:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
February 17, 2:00 AM MST to 4:00 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
February 17, 2:55 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732427, 732576, 732428.